Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 74, NWS Indianapolis, IN

May 10, 2003Marion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 10, 2003, 11:01 PM EST for Marion County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 11:01 PM EST (04:01 UTC)
Expired
May 10, 2003, 11:45 PM EST
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Marion County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 9:10 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
3.2
Supercell composite
17.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 110401
SVRIND
INC097-110445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1101 PM EST SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF INDIANAPOLIS

* UNTIL 1145 PM EST

* AT 1058 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES SOUTHWEST OF SPEEDWAY...OR ABOUT 25
  MILES WEST OF INDIANAPOLIS...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPEEDWAY AT 1120 PM EST
  SPRING HILL AT 1125 PM EST
  WILLIAMS CREEK AT 1130 PM EST
  LAWRENCE AT 1135 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3992 8631 3964 8633 3965 8597 3994 8598

$$
SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:30 PM EST, 8 hours 31 minutes earlier.

Area forecast discussion, May 10, 2:30 PM EST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SAT MAY 10 2003

AREA OF TSRA HAS MOVD E OF CNTRL INDIANA FCST AREA. SATL SHOWS CLRG
OVR IL AND MSAS DEPICTS INCRSGLY UNSTABLE AMS TO THE W...WHICH SHUD
SPRD E AS AMS RECOVERS FM ERYR TSRA. CDFNT EXTDS FM SE IA INTO ERN
KS. MAIN FCST ISSUE RMNS TSRA EXPECTED TNGT AND HVY RAFL THREAT.

12Z ETA/GFS MODELS AGN QUITE SIMILAR...WITH THE GFS SLGTLY FASTER
WITH THE CDFNT TO MOV E ACRS THE FA TNGT. WITH LTL DIFFERENCE NOTED
AT 18Z...WL USE A BLEND OF THE ETA/GFS. 12Z NGM MODEL ALSO SUPPORTS
THIS. CDFNT WL MOV ACRS CNTRL INDIANA TNGT IN THE 05Z-11Z TIME FRAME.

WITH UNSTABLE AMS FCST AHD OF CDFNT AND STG DYNAMIC SUPPORT...EXPECT
A LINE OF TSRA TO DVLP ALG/AHD OF CDFNT. THIS SHUD MOV ACRS THE FA
LT THIS EVE AND TNGT. WL CONT CATEGORICAL POPS. SPC HAS PLACED THE
FA UNDER A HIGH RISK OF SVR WX...AND THIS APPRS QUITE REASONABLE
GIVEN CURRENT AND EXPECTED SHEAR/INSTABILITY CONDTNS. SEE SPC OTLK
FOR FURTHER DETAILS. HVY RAIN THREAT STILL EXISTS TNGT WITH STG TSRA
TO MOV ACRS THE FA. HVY RAINS TDA HAVE EXACERBATED THE SITU...SO WL
CONT FLOOD WATCH TNGT.

TSRA AND ANY LINGERING SHRA WL BE JUST E OF FA BY 12Z SUN...AND LOBE
OF WRAP ARND MOISTURE WL NOT MOV OVR TIL SUN NGT. WL NOT HAVE ANY
POPS SUN...BUT CHC POPS SUN NGT FOR THE N 2/3 OF THE FA. EXPECT SUN
TO BE QUITE BREEZY WITH STG CD ADV AND TIGHT PRES GRADIENT.

TEMPS A BIT OF A TOUGH CALL TNGT...BUT GIVEN CURRENT AND EXPECTED
PROGRESSION OF THE CDFNT...IT WOULD SEEM THAT A BLEND OF THE ETA/AVN
MOS WOULD BE BEST. CD ADV AND CLDS WL KEEP TEMPS FM RISING MUCH...
AND WL CONT TO USE A BLEND OF THE ETA/AVN MOS. IN GENL...NGM MOS
APPRS TOO WRM GIVEN CD ADV AND CLDNS EXPECTED TO PVL OVR THE FA.

.IND...FLOOD WATCH TNGT ENTIRE FCST AREA...INZ021-028>031-035>049-
       051>057-060>065-067>072.

ZIMMERMAN
Hazardous weather outlook, May 10, 2:48 PM EST, 8 hours 13 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
248 PM EST SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TONIGHT. SEVERE
THUNDERSTORMS ARE LIKELY TONIGHT AS THE STORM PREDICTION CENTER HAS
PLACED CENTRAL INDIANA IN A HIGH RISK AREA OF SEVERE THUNDERSTORMS.

ALTHOUGH ISOLATED TORNADOES AND LARGE HAIL ARE POSSIBLE...THE MAIN
SEVERE WEATHER THREAT TONIGHT WILL BE STRONG DAMAGING WINDS. THE
THUNDERSTORMS ARE EXPECTED FROM THIS EVENING INTO THE EARLY MORNING
HOURS.

A STRONG COLD FRONT WILL MOVE ACROSS CENTRAL INDIANA TONIGHT. THE
AIR MASS AHEAD OF THE COLD FRONT IS EXPECTED TO BECOME UNSTABLE...
WHICH WOULD FAVOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS.

THE THUNDERSTORMS WILL LIKELY ALSO PRODUCE HEAVY RAINFALL.
ADDITIONAL HEAVY RAINFALL TONIGHT WILL MAKE THE EXISTING HIGH LEVELS
OF STREAMS AND CREEKS WORSE...AND POSSIBLY FLOOD SOME LOW LYING
AREAS. THEREFORE...A FLOOD WATCH FOR ALL OF CENTRAL INDIANA
CONTINUES TONIGHT AND A FLOOD WARNING IS IN EFFECT FOR SMALL STREAMS
IN A LARGE PART OF CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE REQUESTED AGAIN THIS EVENING AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

ZIMMERMAN

In the hours before

Local storm report, May 10, 10:49 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1049 PM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    GREENCASTLE               IN   0.75 IN HAIL
05/10/03   PUTNAM

JAS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:36 PM ESTSevere Thunderstorm WarningINDPutnam39 min
May 10, 10:51 PM ESTSevere Thunderstorm WarningINDHendricks, Morgan39 min
May 10, 11:16 PM ESTSevere Thunderstorm WarningINDJackson, Jennings44 min
May 11, 3:34 AM ESTTornado WarningINDShelby26 min
May 11, 3:49 AM ESTTornado WarningINDRush41 min
May 11, 3:59 AM ESTTornado WarningINDHenry31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.